The best medicine
We get the lowdown on antibiotic dos and don't
How many times will a generally healthy toddler pick up infections and viruses while they’re at nursery?
Generally children will get an upper respiratory tract infection between three and eight times a year. If you take it as an average of six times a year, that’s roughly an infection every two months. Younger kids tend to have more, as do children that go to nursery, and kids with a larger family size. Most of these will turn out to be viral infections, but with such infections, you can also get a super imposed bacterial infection. So if a child is unwell, has a high temperature above 38.5 that persists, or the child looks lethargic, then they certainly need to be reviewed to see if they need antibiotics or not.
Is it safe for parents to buy antibiotics over the counter?
They should ALWAYS be prescribed by a medical practitioner. I’ve lost count of the number of times I’ve had to keep kids on antibiotics, just because a unprescribed course has been started by their parents and it needs to be completed. Reviewing a child after starting antibiotics confuses the picture. The child might appear better because either they are better and only had a viral infection or because the antibiotic might have partially treated the infection. Laboratory test that come out negative after starting antibiotics are also unreliable because of the same reason. Other times, families come in after a course of antibiotics bought over the counter and the child is still unwell. This is often because the the wrong dose or the wrong duration has been used, or even the wrong antibiotics for the child’s infection. Quite a number of times in such cases, further testing shows the organism has now become resistant to the antibiotic used, necessitating stronger antibiotic regime.
Is it dangerous to be given the wrong dosage?
Absolutely. Generally pharmacists will prescribe a lesser dose, depending on what it says on the bottle, whereas paediatricians will prescribe based on a child’s weight. So, you may have a two-year-old who is quite large, and needs the dosage equivalent to that of an average three-year-old. With an insufficient dosage, the bacteria is not going to die off fully, it may only be partially destroyed, and then become resistant.
What should I do if the antibiotics still don’t seem to be working after the course?
It might have been a viral infection, in which case, no matter how many antibiotics you take it’s not going to make a difference. Also, the illness could have been caused by an organism that is already resistant to the antibiotic you’re taking. It could also be that the child was on an antibiotic that was not appropriate for the infection.
Why is it so important to finish each course of antibiotics, even if the child is feeling better?
Again, it’s so as not to only partially treat the infection. You need a particular concentration of antibiotics to kill an organism, and you need to take this for a particular duration. If you end up just taking part of a course, you’ll feel better, but some of the bacteria will remain, and the bacteria will automatically protect itself and build resistance against the medication. We then run into the issue where a common antibiotic should work, but there is now resistance in the community and we have to use stronger, more expensive antibiotics to combat illnesses.
What’s the best way to give a child antibiotics?
It’s safest to just use a measuring dropper and give the correct dosage. If you put the medicine in the child’s milk, for example, and the child decides only to drink half of their bottle, you won’t be sure how much medicine they’ve consumed. Or, if you put it in the milk and the child tastes it and is averse to the taste, you run the risk of the child refusing to eat, which can be an even bigger problem. Luckily, these days, antibiotics are better tasting. For older children, a reward system can be fantastic. Something as simple as a sticker chart with the child having the opportunity to put the sticker on for taking their medication can remove the struggles. For infants, you just have to use a syringe and squirt the medication in the mouth, making sure they get the full dosage.
What should I do if my child accidently misses a dose?
This depends on the prescribing pattern for the antibiotic, and also when you realize it’s been missed. For example, if a child is on a once-a-day antibiotic, and you realize you’ve missed a dose that you’d normally give around 10am, and you remember at 3pm, it’s still fine to give the dose, and then give the following day’s a bit later than normal. If they’re on a three-times-a-day antibiotic and you forget to give the afternoon dose, remembering it at 6pm when there’s an hour or two until the evening dose, you shouldn’t repeat the evening dose, just carry on as normal the following day. But if you find you’ve missed a couple of days, that can be a problem: you’ll need to discuss the situation with your doctor, and either start the course again, or see if it’s worth changing to another medicine because of the risk of resistance.
If a child takes a lot of antibiotics for a chronic problem (such as ear or throat infections), will their immune systems be compromised in any way?
The antibiotics themselves will not affect the immune system. But the infection may cause longer term problems: with an ear infection, for example, you may end up having fluid in the ear, which can affect the hearing and will cause other problems down the track if untreated. In such a cases you need to take definitive treatment for the problem, rather than just treat the symptoms with antibiotics.
Are there any antibiotics that children are more likely to be allergic to?
A lot of antibiotics have the potential to cause an allergic reaction, because you’re introducing a foreign substance into the child’s system. Reactions vary and some antibiotics are blamed more than others. Quite a number of oral antibiotics can cause vomiting or diarrhoea, but that’s not an allergy, it’s just a side effect. Sometimes a child will develop a rash, which can cause confusion, because while a rash would indicate a true allergic reaction, it could also be a viral rash associated with infection. In that case, you could either do a blood test to ascertain whether it is an allergy, or you could just avoid that particular antibiotic in future and use a different one. In a true case, though, if a child has had a reaction to antibiotics, or if there’s a family history of a particular allergy, it’s not worth the risk to take them again, as the next reaction can be worse. There are other alternatives out there if a child does have a genuine allergy.
What side effects should I be concerned about?
If it’s mild diarrhoea that is not distressing the child, then you can just carry on and complete the course of the antibiotics. If the child has severe diarrhoea, especially younger children who might be at risk of dehydration, then you need to talk to their paediatrician. If your child develops a generalized rash within an hour of taking an antibiotic, or has facial swelling or difficulty breathing, that’s a medical emergency and you need to take the child to your nearest hospital emergency room.
Should I make sure my child takes a probiotic supplement following a course of antibiotics? Can they help?
When you use an antibiotic, it kills all bacteria and does not discriminate. We do have good bacteria in the bowels, and when you use antibiotics, it will kill them off too, which is why some people may develop candida or thrush with prolonged antibiotic usage. Studies have found that probiotics can help, but the jury is still out on which kind of probiotics to use. You need to be careful about what you give to your child and make sure it’s safe. But generally yes, they do make a difference and do help prevent or reduce antibiotic related diarrhoea.
Dubai London Specialty Hospital, Umm Seqeim 2, Jumeirah Beach Road (04 344 6663); Dubai London Clinic, Dubai Festival City (04 232 5751), www.dubailondonclinic.com.
Time Out Dubai,